I just had my first solu medrol i.v. (1,000 x 3 days), and am now on the fourth day of 60 mg. oral prednisone, which I started the day after the i.v. was finished. Starting the morning I woke up after my first treatment, I have been so utterly exhausted. It's as if I'm constantly struggling to wake up out of anesthesia. All I do is sleep, and it's a terrible deep sleep, I've never known anything like this, all-consuming and pervasive. When I am awake I can scarcely get out of bed. I e-mailed my doctor and he said this isn't a typical side effect, so we'll do blood tests when the prednisone is over (but that's 11 more days). I can't bear feeling like this. Have other people felt this? How long does it take to recover? Will I feel better as I taper the prednisone, or do I have to wait for this to be over? Or maybe it's not related at all? Thank you so much for any help, I'm feeling so bad, and completely lost.
I have had that treatment too! I really did not like it. It made me feel sick and have terrible acid reflux. The taper oral steroids have been better for me. I do get pretty emotional on it as well. Fatigue is the worst! I hate being tired all the time!
I have had five days of IV-steroids four times in the last eight years with the oral taper three times and never had this sort of reaction.
Either you are having an A-typical side effect in which case you need to stop under medical supervision or there is something else going on . In either case eleven days is to long to wait so you need to see your neuro and he/she you.
It is time to advocate for yourself or get someone you trust to do it for you.
The location of active liasions in the brain can sometimes have a direct effect on your symptoms but your neuro would need a recent MRI to establish any link.
Thanks so much for answering! This had been my first post, my first question, my first experience -- this is all brand-new to me (about three weeks).
I appreciate your insight and advice. I had wondered if anyone else had had this leaden-sleep/almost coma-like reaction to solu medrol and/or oral prednisone; I hadn't found any information about it in the literature. Hearing that it's not experienced by others is concerning, and I hope that my doctor will listen to me tomorrow, when I contact him. I never imagined anything could feel like this.
Thanks again. I hope you're well, and will enjoy a lovely spring (if and when it comes!).
Thanks very much for caring, and responding. The overwhelming fatigue started so quickly it's hard to tell, but I think it's the oral prednisone (rather than the i.v.) that's the worst.
I've never felt anything like this. My doctor isn't interested in it, which I guess should mean I shouldn't be concerned, either -- prednisone has so many awful possible side effects, so I guess we just have to slog through them.
And it's so incredibly worth it, because the i.v./oral has been an absolutely MIRACLE. I'm having it for optic neuritis, and I've gone from essentially not being able to see in one eye to complete vision restoration! Absolute miracle, I was afraid I'd never see again.
So I guess that feeling like I'm in a coma for a couple of weeks is the price to pay. I'd just been curious if others had experienced this, because all the side effect information I can find talks about "prednisone high," and how people are so jazzed up on it, cleaning out closets at 2 a.m., and I'm so totally 180 degrees, in this almost paralyzed, drugged state. Thanks for writing!
Hi Duchessmom , I also have had 3 treatments in the last 5 years , they are tiring , but help , you should stay proactive in your health care if only to keep doctors on their toes , if they get upset to bad you know your body better than anyone . as for helping with the tiredness try drinking a sport drink I found they help some , this is my first post I hope it helps ,Good Luck Sandy
I've had a few rounds of solu-medrol (on my 5th right now and will be doing it monthly from now on), 3 days, no taper. Every single time I have so much energy the first day, then it goes downhill from there. By the day after my last infusion, I can hardly stay awake for the next several days and I get so sore! I've been told that this is just because my body has been through so much and needs to recover. Usually I'm back to normal a week after my last infusion. I always have blood work done on my last infusion day to check my blood sugar and potassium, and it's processed within hours in case I need immediate treatment. If they didn't do this, request it in the future. Also drink a lot of water, avoid salt (water retention is common and is a problem I sometimes experience) and sugar, and eat lots of potassium-rich foods such as bananas and avocados! Good luck!
Hi Duchessmom - your coma-like lethargic reaction is atypical and I was relieved to see I'm not the only who had this very ssame reaction. I had 3 days of 1000mg IV solu-medrol 5 years ago when diagnosed with sjogren's myelitis, and during my infusions after having had the initial acute infusion reactions due to them being too fast with flushing, dizziness, metallic taste, i then became acutely lethargic and so weak and sleepy that i needed help to walk to the toilet and ended up being admitted to hospital for each dose. The total lethargy and body weakness and coma like fatigue was so extreme I was in bed for 2 days around each dosing and i was surprised i reacted like this because most people report being energised. I also had severe steroid-induced headaches each time which didn't respond to any painkilllers, so all in all it was a horrible eexperience! I'm due to have solu-medrol next week again and dreading it this time, but will stay in hospital while i have it. So it seems that there are a few people who do react this way and it is obviously due to the solu-medrol. In fact the drug information does actually say that weakness is a possible effect. Hope that helps. I would be interested to know if anyone else out there has had severe steroid-induced headaches (mine was around eyes, temples, neck), and also if anyone has had this treatment as an inpatient as I feel as though I'm being a bit of a baby! I came across this website i am trying to find out if some people do not gain weight during this, as I'm hoping that 3 days of steroids is not long enough to gain pounds in all cases? I dind't gain weight the first time because i was in too much pain due to epigastric pain from the steroids.
I just had this coma state that you speak of!! Was scary , I couldn't function. I started my first round of Iv steroids, high dose of 1250mg on the 22nd of this month. Finished the 3 days of steroids afternoon of the 24th and by the morning of the 26th I was in a coma like state ! Pretty scary. I never ever got this energy they spoke of. I actually, until today was blaming the Seroquel med for this reaction but thought it strange I was fine taking the low dose seroquel for sleep the 2 days prior. I was told I'd get a steroid crash sometime in the following week after injection so that is also a possibility. I see this is 5 years ago. I hope things r better/ more manageable now. Take care. Wendy
You are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.
The opinions expressed in WebMD Communities are solely those of the User, who may or may not have medical or scientific training. These opinions do not represent the opinions of WebMD. Communities are not reviewed by a WebMD physician or any member of the WebMD editorial staff for accuracy, balance, objectivity, or any other reason except for compliance with our Terms and Conditions. Some of these opinions may contain information about treatments or uses of drug products that have not been approved by the U.S. Food and Drug Administration. WebMD does not endorse any specific product, service or treatment.
Do not consider Communities as medical advice. Never delay or disregard seeking professional medical advice from your doctor or other qualified healthcare provider because of something you have read on WebMD. You should always speak with your doctor before you start, stop, or change any prescribed part of your care plan or treatment. WebMD understands that reading individual, real-life experiences can be a helpful resource, but it is never a substitute for professional medical advice, diagnosis, or treatment from a qualified health care provider. If you think you may have a medical emergency, call your doctor or dial 911 immediately.